Missouri, 2006

Hail in Missouri, March 11, 2006

March 11, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 11, 10:45 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 11, 10:45 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CST SAT MAR 11 2006

...UPDATED DISCUSSION FOR THIS AFTERNOONS SEVERE WEATHER POTENTIAL...

.DISCUSSION...

SURFACE TROUGH/DRYLINE CURRENTLY EXTENDS SOUTH-SOUTHWESTWARD FROM A
LOW PRESSURE SYSTEM OVER CENTRAL MINNESOTA ACROSS IOWA AND INTO NW
MO AND SE KS. GUSTY SOUTHERLY WINDS CONTINUE TO ADVECT WARM AND
INCREASINGLY MOIST AIRMASS NORTHWARD INTO THE CWA LATE THIS MORNING
WHICH IS ALLOWING THE AIRMASS AHEAD OF THE DRYLINE TO BECOME
INCREASINGLY UNSTABLE. 12Z KSGF SOUNDING DID SHOW THE PRESENCE OF A
FAIRLY PRONOUNCED ELEVATED MIXED LAYER FROM 850-650MB...WHICH WILL
CREATE A MODERATELY STRONG CAP THAT WILL NEED TO BE OVERCOME THIS
AFTERNOON BEFORE CONVECTION CAN INITIATE. AS THE SURFACE LOW MOVES
EAST OF OUR LONGITUDE THIS AFTERNOON LOOK FOR SURFACE WINDS TO BEGIN
TO VEER MORE TO THE SOUTHWEST WHICH WILL REDUCE THE AMOUNT OF
CONVERGENCE ALONG THE DRYLINE SOME. DESPITE THE LESS THAN STELLAR
CONVERGENCE...WATER VAPOR IMAGERY SHOWS A FAIRLY WELL DEFINED
SHORTWAVE MOVING ACROSS THE TEXAS PANHANDLE INTO WESTERN OKLAHOMA
WHICH COULD ACT TO ENHANCE SYNOPTIC SCALE LIFT THIS AFTERNOON WHICH
IN CONJUNCTION WITH MODEST SURFACE CONVERGENCE COULD BE SUFFICIENT
TO BREAK THE CAP.

IF THE CAP DOES INDEED BREAK...THEN INSTABILITY AND SHEAR WOULD BE
SUFFICIENT FOR ORGANIZED THUNDERSTORMS...INCLUDING ISOLATED
SUPERCELLS. LOW LEVEL WIND SHEAR IS NOT PROGGED TO BE ALL THAT
IMPRESSIVE AS SURFACE WINDS VEER AROUND TO SSW/SW...WHICH COMBINED
WITH ONLY MODERATELY FAVORABLE LCLS/DEWPOINT DEPRESSIONS MEANS THE
THREAT OF TORNADOES THIS AFTERNOON WHILE NOT ZERO IS NOT
PARTICULARLY HIGH EITHER. IF ANY SUPERCELL CAN SUSTAIN A
SIGNIFICANTLY DEVIANT RIGHTWARD MOTION...THEN THAT WOULD ENHANCE SR
INFLOW AND THE SUBSEQUENT TORNADO THREAT. UPDATED HWO HAS BEEN
ISSUED.

NOTE: THE NWS SGF WILL BE CONDUCTING A SHORT LIVE SEVERE WEATHER
BRIEFING ON ALL NOAA WEATHER RADIO STATIONS THIS AFTERNOON AT 1 PM.

IZZI/FOSTER

&&

.PREV DISCUSSION...

A COMPLEX OF THUNDERSTORMS DEVELOPED ALONG THE RED RIVER OF NORTH
TEXAS LATE FRIDAY EVENING. THIS COMPLEX DEVELOPED FURTHER NORTHWARD
ACROSS EASTERN OKLAHOMA...WESTERN ARKANSAS...AND INTO SOUTHERN
MISSOURI AFTER MIDNIGHT AS THE LOW LEVEL JET INTENSIFIED AND
MOISTURE ADVECTION INCREASED. ALTHOUGH THERE WAS ENOUGH INSTABILITY
TO GENERATE SCATTERED THUNDERSTORMS ACROSS THE OZARKS...THE AMOUNT
OF CAPE AND THE ELEVATED NATURE OF THE ACTIVITY KEPT THE SEVERE
POTENTIAL AT A MINIMUM. HOWEVER...LATER TODAY AND ESPECIALLY ON
SUNDAY...THE OVERALL THREAT OF SEVERE WEATHER INCREASES...ESPECIALLY
ACROSS THE EASTERN OZARKS WHERE BETTER LOW LEVEL MOISTURE WILL
RESIDE.

SHORT TERM CONCERNS DEAL WITH ONGOING CONVECTION EARLY THIS
MORNING...AND MORE DEVELOPMENT OF CONVECTION LATER THIS AFTERNOON AS
A WEAK COLD FRONT BRUSHES OUR NORTHERN FORECAST AREA.

GREATEST MOISTURE ADVECTION AND JET ENERGY WILL RAPIDLY LIFT
NORTHEAST ACROSS EASTERN MISSOURI AND WESTERN ILLINOIS BY SUNRISE.
EXPECT A FEW STORMS TO LINGER AROUND THE WEST PLAINS AND SALEM AREAS
AS A COMPLEX EAST OF FORT SMITH ARKANSAS MOVES RAPIDLY NORTHEAST
TOWARD SOUTHEAST MISSOURI. LIMITED INSTABILITY AND THE ELEVATED CORE
OF THE THUNDERSTORMS SHOULD PRECLUDE ANY SEVERE THUNDERSTORMS ACROSS
THIS AREA DURING THE MORNING HOURS.

AFTER MID MORNING...OUR ATTENTION WILL BE FOCUS ON A WEAK COLD
FRONT THAT IS EXPECTED TO MOVE INTO OUR FAR NORTHWEST FORECAST AREA
DURING THE EVENING. ALONG AND AHEAD OF THIS FRONT...INSTABILITY WILL
INCREASE ALONG WITH A WEAKENING CAP. BOTH THE NAM/GFS DEVELOP A
LINEAR LINE OF THUNDERSTORMS ALONG A CASSVILLE TO SPRINGFIELD TO
WARSAW MISSOURI LINE DURING THE AFTERNOON...AND SPREAD THIS ACTIVITY
RAPIDLY EASTWARD DURING THE EVENING HOURS. HAVE ALREADY INCREASED
PERCENTAGES DUE TO THE PERSISTENT LOCATION AND MASS FIELDS BASED ON
CURRENT MODEL TRENDS. LATER SHIFTS WILL NEED TO ADJUST POPS AND
OVERALL QPF AS THE COMPLEX DEVELOPS. DUE TO THE AMOUNT OF SHEAR AND
MODEST CAPE (AROUND 1000 J/KG DURING THE AFTERNOON) SEVERE WEATHER
REMAINS FAVORABLE...WITH THE MAIN THREAT LARGE HAIL AND DAMAGING
WINDS.

SUNDAY ACTIVE WEATHER REMAINS UNCERTAIN...BUT THE DIFFERENCES
BETWEEN THE NAM AND GFS HAVE DECREASED. BUT THERE REMAINS ENOUGH
UNCERTAINTY TO KEEP EMERGENCY MANAGERS AND SPOTTERS ON STANDBY FOR
THE SUNDAY AFTERNOON AND EVENING TIME PERIOD. THE MAIN DIFFERENCES
NOW REMAIN ON WHERE THE DRY LINE WILL SET UP SUNDAY AFTERNOON WITH
THE OLD FRONT BOUNDARY JUST NORTH OF OUR FORECAST AREA. THERE IS NO
DOUBT THAT OUR FORECAST AREA WILL BE IN THE WARM SECTOR DURING THIS
EVENT...HOWEVER...WHERE THE DRY LINE SETS UP WILL DETERMINE THE
GREATEST SEVERE WEATHER THREAT AND OVERALL TORNADIC SUPERCELL
FORMATION. GFS CONTINUES TO BE THE MOST AGGRESSIVE AND POTENT IN
TERMS OF SEVERE WEATHER AND THE DEVELOPMENT OF TORNADIC
THUNDERSTORMS.

SPC DAY 2 OUTLOOK HAS MOST OF OUR FORECAST AREA IN A MODERATE RISK
OF SEVERE WEATHER. THEIR FORECAST EVEN HIGHLIGHTS LARGE LOW-LEVEL
HODOGRAPHS BENEATH STRONG WEST/SOUTHWESTERLY UPPER FLOW...WHICH
MEANS A FEW TORNADOES APPEAR LIKELY...SOME OF WHICH COULD BECOME
STRONG. THE MORNING HWO WILL HIGHLIGHT THE OVERALL THREAT AND
UNCERTAINTY BASED ON THE LATEST INFORMATION.

MODEL TRENDS HAVE A MUCH COOLER FORECAST ON MONDAY BEHIND THE STRONG
COLD FRONT ON SUNDAY. HAVE TRENDED SLIGHTLY COOLER FOR MONDAY WITH
HIGHS LIKELY IN THE MORNING WITH STEADY TEMPERATURES DURING THE
AFTERNOON. THE LAKE OF THE OZARKS REGION MAY EVEN SEE A FEW
SPRINKLES OR FLURRIES DEPENDING UPON THE STRENGTH OF THE COLD AIR
MASS. NO CHANGES FOR THE LONG RANGE OUTLOOK WHICH CONTINUES TO
INDICATE A MORE ZONAL FLOW...HOWEVER THE LATEST GFS DOES SHOW A
STORM SYSTEM JUST NORTH OF OUR REGION ON THURSDAY. JLT

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON AND EVENING WITH THE POTENTIAL FOR THUNDERSTORMS AT BOTH
THE SPRINGFIELD AND JOPLIN TERMINALS. DESPITE A CONSIDERABLE
COVERAGE OF CUMULUS AND STRATO-CUMULUS AROUND 4 KFT...VFR CONDITIONS
WILL PREVAIL THIS AFTERNOON. HOWEVER MVFR CEILINGS AND VISIBILITIES
WILL OCCUR IN ANY STORMS. THE CHANCE OF STORMS WILL DECREASE FROM
WEST TO EAST THIS EVENING WITH AREAS OF MVFR CEILINGS LIKELY
TONIGHT.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 11, 11:45 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CST SAT MAR 11 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1145 AM CST SAT MAR 11 2006

...A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND AGAIN SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...WIND GUSTS IN EXCESS OF 60 MPH...AND POSSIBLY A TORNADO.

AREAS AFFECTED AND TIMING:

SEVERE STORMS WILL BE AFFECT AREAS MAINLY EAST OF AN OSCEOLA TO
JOPLIN LINE AFTER 3 PM.

DISCUSSION:

THE POTENTIAL OF SEVERE WEATHER IS INCREASING ACROSS MUCH OF THE
OUTLOOK AREA THIS AFTERNOON AND EVENING. THE AIRMASS WILL BECOME
INCREASINGLY MOIST AND UNSTABLE THIS AFTERNOON WHILE AN UPPER LEVEL
DISTURBANCE TRACKS NORTHEAST OUT OF TEXAS. THIS DISTURBANCE WILL
INTERACT WITH A DRY LINE THAT WILL SET UP ACROSS EASTERN KANSAS AND
OKLAHOMA. MODERATE INSTABILITY AND FAVORABLE WIND SHEAR WILL SET THE
STAGE FOR SCATTERED SEVERE THUNDERSTORM DEVELOPMENT FROM MID
AFTERNOON INTO THIS EVENING. ATMOSPHERIC CONDITIONS WILL SUPPORT
SUPERCELL THUNDERSTORMS WHICH MAY PRODUCE VERY LARGE HAIL AND THE
POSSIBILITY OF A TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE POTENTIAL OF A SEVERE WEATHER OUTBREAK IS UNFOLDING ACROSS THE
OUTLOOK SUNDAY AFTERNOON AND EVENING. A MOIST AND UNSTABLE AIRMASS
ALONG WITH A DRY LINE NEAR THE KANSAS MISSOURI BORDER WILL SET THE
STAGE FOR RAPID THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON. A HIGHLY
SHEARED ENVIRONMENT...AND MODERATE INSTABILITY WILL SUPPORT
SUPERCELL THUNDERSTORM DEVELOPMENT. SOME OF THESE SUPERCELLS MAY
PRODUCE TORNADOES. THE PLACEMENT OF THE DRY LINE WILL BE CRUCIAL ON
WHERE THIS SEVERE EVENT WILL INITIATE. THEREFORE...SPOTTERS AND
EMERGENCY MANAGERS WILL NEED TO CLOSELY MONITOR LATER STATEMENTS
FROM THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS MUCH OF THE OUTLOOK
AREA LATER THIS AFTERNOON AND EVENING.  THE NEED FOR ACTIVATION WILL
INCREASE AFTER 4 PM WEST OF A BRANSON TO ELDON LINE...THEN SPREAD
EAST INTO EARLY THIS EVENING.

SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE ACTIVATED SUNDAY
AFTERNOON DUE TO THE POTENTIAL OF A SEVERE WEATHER OUTBREAK

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD WILL CONDUCT A LIVE
BRIEF SEVERE WEATHER DISCUSSION ON ALL NOAA WEATHER RADIO STATIONS
AT 130 PM CST THIS AFTERNOON. SEVERE WEATHER POTENTIAL FOR THIS
AFTERNOON AND EVENING AND FOR SUNDAY AFTERNOON AND EVENING WILL BE
DISCUSSED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

JLT/FOSTER

The radar

The Springfield radar (KSGF), 149 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howell

When
March 11, 11:56 AM CST
Where
Howell County, West Plains
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.733, -91.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493816.